Nebraska, 2023

Hail and Damaging Winds in Nebraska, September 23, 2023

September 23, 2023 · NWS OAX · 6 events in 4 counties and zones

A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms produced hail ranging between 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms produced hail ranging between 1 to 2 inches in diameter. Damaging wind gusts also were associated with the line. Trained spotters estimated peak wind gusts between 60 to 70 mph. Torrential rainfall was observed with some locations receiving between 1 to 2 inches or rain in as little as 30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 5:18 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 23, 5:18 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 AM CDT Sat Sep 23 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 416 AM CDT Sat Sep 23 2023

Key Messages:

 - A round of strong to severe storms is expected to roll into
   northeast Nebraska this morning with large hail, damaging wind,
   and a tornado being possible.

 - Another round of storms becomes possible around 2 or 3 PM in
   far eastern Nebraska and western Iowa. Damaging hail, wind, and
   an isolated tornado are possible into the evening.

 - A pleasant weather pattern is set up for the week, staying
   mostly dry with comfy high temperatures.

Today:

As of 3 AM, a cluster of storms is building across the Nebraska
Panhandle and extreme northeast Colorado, with GOES water vapor
imagery displaying the main trough trailing behind it. The best
looking part of the cluster of storms is entering in from northeast
Colorado and is set up to follow along the northern edge of a MUCAPE
gradient pointed at northeast Nebraska. Strong mid/upper level flow
is resulting in a highly sheared environment for these storms, and
should the be able to realize the available energy should be able to
make it to northeast Nebraska around sunrise. This is corroborated
by updated CAM runs, and particularly the HRRR that is depicting the
stronger section of the current storm cluster reaching northeast
Nebraska by 7 to 8 AM. Impressive mid-level lapse rates are depicted
in forecast soundings in northeast Nebraska, while hodographs
continue to depict plenty of low-level curvature and deep shear.
Sounding analogs with the convection that reaches northeast
Nebraska indicate that hail of 2 inches or greater are possible
with the strongest storms that move through, with strong winds and
an isolated tornado also being possible. Most of the activity
through the morning should stay north of a line from Columbus, NE
to Harlan, IA while potential for a tornado is higher as you move
east and storms become more surface based later in the morning.
Weak shower activity seems plausible south of the aforementioned
area as the activity moves through, but will likely be limited to
small pockets light rain or sprinkles.

As for the afternoon hours, a pair of north-south oriented boundaries
will serve as our best chances for convective initiation. Recent
CAM guidance has indicated that far eastern Nebraska and
southwest Iowa aren't totally out of the woods in terms of severe
threat, with potential for storms to develop along the cold front
following the surface trough to the east of it around 2-3 PM
onward. Damaging hail and wind continue to be the primary concerns
with these storms while a tornado or two can't be ruled out
either. These storms could affect the Omaha Metro around 6 PM and
serves as our best chance to see any rain there. More legitimate
convective initiation along the surface trough ahead of the cold
front continues to wait until it is east of the forecast area.
Overall careful monitoring of the current storms out west are in
order as they are expected to set the stage for the day.

Sunday through Friday:

As for the rest of the forecast period, we're expecting to stay
mainly dry, as the mid/upper pattern stays relatively steady state
with a deep trough over the Pacific Northwest and the current trough
moving into the area slowly meanders east-southeast. Highs will be
comfortable all week with high temperature trends slightly

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 617 AM CDT Sat Sep 23 2023

A complex of thunderstorms over central NE as of 11z is expected
to move through northeast NE this morning with KOFK being affected
in the 13-15z timeframe. Those storms are expected to remain to
the north of KOMA and KLNK. Current LIFR conditions at KOFK are
expected to improve with the passage of the storms with winds
becoming gusty from the southwest and then west this afternoon.

At KOMA and KLNK, IR satellite indicates MVFR ceilings developing
in the area, and prevailing MVFR conditions are anticipated in
the next 2-3 hours. Winds will become gusty from the south by late
morning with winds gradually veering to southwest and west this
afternoon. Prevailing VFR conditions are expected by mid to late
afternoon. Thunderstorm chances are currently too low to include
in the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Sep 23, 3:23 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
423 AM CDT Sat Sep 23 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
423 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong to severe storms are expected to move into northeast
Nebraska north of a line from Columbus to Harlan after 6 AM, with
large hail and damaging winds the main hazards. An isolated
tornado cannot be ruled out either.

There remains a chance of additional strong to severe
thunderstorms after 2 PM for far eastern Nebraska and southwest
Iowa, with damaging hail, wind, and a tornado or two possible
through 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of Nebraska and Iowa
today.

In the hours before

Local storm report, Sep 23, 6:54 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
754 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     Hail             Cedar Rapids            41.56N 98.15W
09/23/2023  E1.00 inch       Boone              NE   Trained Spotter

            Torrential rainfall. 1.40 inches in 30
            minutes.

&&

The radar

The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
September 23, 6:54 AM CST
Where
Boone County, 0.69 mi S of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -98.150

Trained spotter reported 1-inch hail and torrential rainfall. The spotter reported they received 1.40 inches of rain in 30 minutes.

Thunderstorm Wind, Boone

When
September 23, 6:54 AM CST
Where
Boone County, 0.69 mi S of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -98.150

Trained spotter reported 5-inch tree limbs down due to wind gusts.

Thunderstorm Wind, Madison

When
September 23, 7:50 AM CST
Where
Madison County, Stefan Meml Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -97.450

Trained spotter estimated wind gusts between 60-70 mph just west of the Norfolk Airport.

Thunderstorm Wind, Stanton

When
September 23, 8:00 AM CST
Where
Stanton County, 9.78 mi NW of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -97.350

Emergency manager reported an estimated 60 mph wind gusts and dime sized hail in Woodland Park.

Hail, Platte

When
September 23, 8:25 AM CST
Where
Platte County, 2.49 mi ESE of Columbus to 0.34 mi NNE of Columbus
Measured
2 in hail
Reported by
Social Media
Coordinates
41.410, -97.330

Public reported 1 to 2-inch hail via social media in Columbus.

Hail, Platte

When
September 23, 8:45 AM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
1 in hail
Reported by
Social Media
Coordinates
41.430, -97.360

Public reported nickel to quarter-size hail via social media from a 2nd round of storms in Columbus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133061, 1133066, 1133067, 1133068, 1133063, 1133064.